Discussions that mention diltiazem

Alzheimer's Disease & Dementia board


Thanks for the warm welcome!

Oh, don't invite me to start ranting, lol, for there will be no end. I have come to loathe the health care and pharmaceutical industries.

Martha, I have to believe my own eyes that surgery and certain meds in certain patients does cause dementia. But the medical industry no longer admits to it. They used to connect dementia with post-coronary artery bypass surgery, but the new party line (and they all seem to be sticking to it) is that any patient with post-surgery dementia must have already had it.

Just not true in my mother's case. She went into surgery a physical/mental dynamo, and I remember thinking, good heavens, she'll be superwoman with the improved blood/oxygen flow. Instead out came this frail, confused person I didn't recognize, but no worries as the aftercare instructions said this was a temporary and normal condition. Right, only not.

Did I mention they forgot to give her pain medication the next day? Or water. Wonder how agony affects recovery. For all I know she was wide awake throughout the surgery and they just had her paralyzed then drugged to forget. I spent the whole day pleading for pain medication the day following heart surgery, and it was not until 4:00 p.m. that they finally gave her a regular Tylenol (no codeine). I saw so much neglect it still makes me shudder as to what goes on behind closed doors that we'll never see. (This is a first-rate hospital in my area, seriously.)

She was on Lopressor for decades, a known medication to cause cognitive decline, but seemed fine on it over so many years. But when the doctor added diltiazem, a calcium channel blocker, she had a dramatic decline from some aphasia and memory loss to a BIG drop in cognitive function--that's when she could no longer do routine things or operate even the simplest gadget or tool. And of course can't read or watch television/movies because they make no sense since she has no clue who anyone is or understand the references. This from a woman who devoured all things political and now can't tell you who the president is or what country she lives in.

Medical studies once adcknowledged that CCBs could cause adverse cognitive effects (in some patients), but no longer--the new studies say they IMPROVE cognitive function. It took me three years to find a doctor that would take her off, despite all the physical side effects she had endured for years: swollen bald tongue that had her terrified of choking to death; constant drooling and oral thrush which no amount of Nystatin could cure; deep red marionette lines from her mouth making her look like the rear-end of a red-butt baboon; and of course the chemical lobotomy. Somehow I think if it had been the doctors' mother or wife with those adverse reactions, they would have a different take. But for my mom, doctor after doctor insisted she continue the drug, smiled at her as though she were such a cute little monkey, and guaranteed there was no connection to the surgery, meds and sudden dementia. She must have already had it and I just didn't notice!

To be fair, many people seem to do fine with the same surgery and meds. It just maddens me when doctors poo-poo the notion of adverse effects in patients that don't have a good result. Those pharmaceutical reps must be awfully convincing (or pay off the docs darn well).

About Aricept, the drug that some patients apparently do very well on. When my mother was put on it I had very high hopes and was not looking for adverse effects as it was touted as a well-tolerated med. So I encouraged my mom daily to swallow yet another pill. She was on this drug for three months and reached a point of spinning in circles, hysterically crying and unable to understand a word spoken to her. Doctor insisted she stay on the drug (which happens to cost a fortune) and said she was just having anxiety.

Huh? The woman is completely psychotic and he's calling it anxiety and wants her to keep taking it? This time I stopped it myself (something I couldn't do with a heart med). Guess what, she got better and returned to her previous level of dementia. Not great, but a big improvement from being psychotic/hysterical/sobbing/terrified. Again I'm wondering if the patient were his wife or mother, would he be so cavalier about severe adverse effects.

Gee, ranting feels good.:) Bet you would have duct-taped my mouth shut by now if this was in person! Will try to behave from now on (just kidding).

Hugs and prayers for your loved ones, and strength for the caregivers.
It's been a month and a half since mom stopped the calcium channel blocker, Martha, and there are changes, but not the improvement for which I prayed. But then she was on that drug for over 3 years, so am afraid that it's too late.

Her new cardiologist took her off the diltiazem without blinking, so now it's eating me up alive too wondering "what if" it were stopped 3 years ago before the big dementia nosedive when it was so obvious her body was rejecting this drug.

It's odd, but her behavior changes with every new med. When she stopped the calcium channel blocker FINALLY and was switched to an ACE inhibitor, the morning crises (where she knows nothing, doesn't understand the concept of food and is just plain terrified in the morning remembering nothing) stopped for over a month. But she was only on the ACE inhibitor for a couple weeks because she couldn't tolerate the constant coughing and choking. Couple weeks after that she was put on an angiotensin II receptor blocker (and coincidentally forgot how to use the one-button telephone to call me). That also only lasted a couple weeks because she could no longer walk due to leg pain and fatigue. And the morning crises have started up again, but not as severe as when she was on the calcium channel blocker.

Sorry to be so confusing, but it's just that I see changes in the dementia with every drug change. Maybe it's too soon to make any judgments. She's 84 though, so hope is no longer high on the list.

Her next appointment is in a couple weeks and I'm very curious as to how she'll react to the next add-on drug. I'll update how it affects the dementia. Right now she's just taking the Lopressor for blood pressure and Glucophage for diabetes, but she's been on those forever with no problems.

Amen to the words of Martha's father about walking away from doctors.
My mom would be nodding her head in full agreement--she's terrified of them now (as opposed to the "I trust you completely, doctor, and am not worried at all" which she uttered 5 years ago the eve before her 3xCABG...has eaten her words many times since).

Love and prayers to all my heroes here who endure and overcome so much... (and I need Sally to teach me how to cook! Mom is getting tired of spaghetti, broccoli, Lean Cuisine dinners and the other pathetic messes I dish up.)